TRIPAWDS: Home to 13738 Members and 1215 Blogs.
HOME » NEWS » BLOGS » FORUMS » CHAT » FACEBOOK » TWITTER » RANDOM BLOG

Gabapentin side effects, or...? | Ask A Vet!

JUMP TO FORUMS

Join The Discussion

Learn about life on three legs in the forums below. Browse and search as a guest or register for free to take advantage of member benefits:

  • Instant post approval.
  • Private messages to members.
  • Subscribe to favorite topics.
  • Join the Live Chat and more!

free tripawds account tripawds member log in

K9 Immunity Plus — Hope For Dogs With Cancer

Get help with Dr. Dressler's Dog Cancer Kit

Tripawd Heroes Book

Tripawd Heroes Books

Tripawd Heroes books feature inspirational stories and photos of dogs loving life on three legs!




A A A

Please consider registering
Guest

Search

— Forum Scope —




— Match —





— Forum Options —





Minimum search word length is 3 characters - maximum search word length is 84 characters

Register Lost password?
sp_Feed sp_PrintTopic sp_TopicIcon-c
Gabapentin side effects, or...?
sp_NewPost Add Reply sp_NewTopic Add Topic
SoCal
Member
Forum Posts: 49
Member Since:
10 July 2010
sp_UserOfflineSmall Offline
1
15 February 2011 - 8:26 pm
sp_Permalink sp_Print sp_NewPost sp_QuotePost

Boomie started having seizures last week.   My vet started him on Gabapentin.   I’m not sure how effective it is, because he still has lots of little “spells” but at least the grand mal seizures have stopped for now.  Anyway, I am noticing that for the past few days, since he’s been on this drug, he has also been drinking more, and peeing more.   I couldn’t find anything that says this is a typical side effect of Gabapentin, so I thought I would check to see if anyone else has had this same experience.  If it’s not the drug, is there something else going on that might be causing both the drinking/peeing and the seizures?

Cindy and Boomie

Boomie's leg was amputated due to osteosarcoma on May 15, 2008.  He enjoyed over two and a half years of life after that, one day at a time.  He died on Feb. 21, 2011.

littlemanjake
Guest
2
15 February 2011 - 8:41 pm
sp_Permalink sp_Print sp_EditHistory sp_NewPost sp_QuotePost

I don't want to answer out of turn, as this is posted in the "Ask a Vet" topic, but a fairly common human side effect of the drug is hyperglycemia (high blood sugar) which results in exccessive thirst. Have you talked with your vet about this? It is something you would want to address sooner rather than later. It can also cause just a really dry mouth.

Pahrump, NV
Member
Forum Posts: 545
Member Since:
17 February 2010
sp_UserOfflineSmall Offline
3
15 February 2011 - 8:42 pm
sp_Permalink sp_Print sp_EditHistory sp_NewPost sp_QuotePost

The only thing I can think of is to check his blood sugar.  Diabetes can cause thirst/excess urination.  If that turns out ok, then maybe the vet can try phenobarbital instead of gabapentin.  I think most dogs that have siezures take phenobarb, unless it doesn't work, then they"ll try something else (like the gabapentin.)  Hope it's nothing serious.

Sadie is my 9yr old Rott/Shepherd mix. Diagnosed with osteosarcoma in her right scapula 1/28/10. Our brave girl had her amputation 2/13/10 and her last chemotherapy on 6/6/10. Unfortunately, a tumor appeared in her back right leg and on 10/7/2010 Sadie's earthly journey came to an end.  On 10/24/2010 we adopted Ranger, a handsome Rott/Lab mix tripawd (got hit by a car) I think Sadie sent him to us.
http://ranger.t.....pawds.com/

littlemanjake
Guest
4
15 February 2011 - 9:43 pm
sp_Permalink sp_Print sp_NewPost sp_QuotePost

Just to clarify...hyperglycemia, whatever the cause, can result in excessive thirst. Diabetes is a disease process, one symptom of which is hyperglycemia...gabapentin may cause hyperglycemia, but that doesn't mean an individual has diabetes, it just means the blood sugar is elevated. I would discuss these symptoms with your vet.

SoCal
Member
Forum Posts: 49
Member Since:
10 July 2010
sp_UserOfflineSmall Offline
5
15 February 2011 - 9:50 pm
sp_Permalink sp_Print sp_NewPost sp_QuotePost

Wouldn't you know it, my vet won't be in till Friday.  I guess I can ask the relief vet tomorrow (or the Doctor du Jour as I like to say).

Cindy and Boomie

Boomie's leg was amputated due to osteosarcoma on May 15, 2008.  He enjoyed over two and a half years of life after that, one day at a time.  He died on Feb. 21, 2011.

Here and Now

Forum Posts: 10861
Member Since:
25 April 2007
sp_UserOfflineSmall Offline
6
15 February 2011 - 10:59 pm
sp_Permalink sp_Print sp_NewPost sp_QuotePost

Is Boomie getting liquid Gabapentin? If so be sure to ask if the prescription includes Xylitol which is poisonous to dogs.

A dog we knew has seizures for years, and he was treated regulary with Phenobarbitol.

SoCal
Member
Forum Posts: 49
Member Since:
10 July 2010
sp_UserOfflineSmall Offline
7
15 February 2011 - 11:05 pm
sp_Permalink sp_Print sp_NewPost sp_QuotePost

He's getting the capsules.

Cindy and Boomie

Boomie's leg was amputated due to osteosarcoma on May 15, 2008.  He enjoyed over two and a half years of life after that, one day at a time.  He died on Feb. 21, 2011.

Moderator



Forum Posts: 1768
Member Since:
22 August 2008
sp_UserOfflineSmall Offline
8
16 February 2011 - 12:34 am
sp_Permalink sp_Print sp_NewPost sp_QuotePost

I have not seen many side effects with gabapentin except for mild sedation in some dogs.  I know people that take the drug and have reported dizziness or dry mouth that usually goes away after a few days of starting.  I have monitored bloodwork on many dogs that are taking gabapentin (as well as Tramadol and an NSAID) and have not yet seen one with elevated blood sugar although I suppose it is possible.

It is unusual to prescribe gabapentin alone for grand mal seizures but it (or a drug called pregabalin) is often used for minor or psychomotor seizures.  More common seizure meds include phenobarbital or potassium bromide.  Did your vet give a steroid injection for any reason?  That class of drugs often causes increased thirst.

Did your dog start seizures recently?  Labs are prone to epilepsy which often shows up at 1-4 years of age.  Older dogs could have metabolic diseases or rarely cancer causing a seizure.  I would make sure your vet runs a blood and urine test and if he continues to seizure (even little episodes) he might need to have another anti-seizure drug added on.

Let me know if you still have questions...

Pam

SoCal
Member
Forum Posts: 49
Member Since:
10 July 2010
sp_UserOfflineSmall Offline
9
16 February 2011 - 9:01 am
sp_Permalink sp_Print sp_NewPost sp_QuotePost

The seizures started last week.  (Booomie is about 12 1/2) He did have a basic, non-fasting blood test on Friday.  It showed one liver value that was slightly high, but everything else was normal.  He had been on Metacam for over 3 years, and Tramadol for over one year, but we have stopped the Metacam and cut back on the Tramadol for now.   He has not had steroids.

This morning Boomie's excessive thirst and urination seem to be subsiding.  He is also having fewer seizures.  Most importantly, he is acting like his normal self.   I don't know why my vet didn't want to use those other drugs, unless she felt they might leave him too sedated or something.  I will be in contact with her soon.  Thanks.smiley

Cindy and Boomie

Boomie's leg was amputated due to osteosarcoma on May 15, 2008.  He enjoyed over two and a half years of life after that, one day at a time.  He died on Feb. 21, 2011.

Forum Timezone: America/Denver

Most Users Ever Online: 597

Currently Online: otisandtess
54 Guest(s)

Currently Browsing this Page:
1 Guest(s)

Devices Used: Desktop (52), Phone (1), Tablet (2)

Member Stats:

Guest Posters: 957

Members: 10129

Moderators: 2

Admins: 3

Forum Stats:

Groups: 4

Forums: 23

Topics: 13688

Posts: 189702

Administrators: jerry, admin, jim

Moderators: tazziedog, krun15

Tripawds Blogs is brought to you by Tripawds.
HOME » NEWS » BLOGS » FORUMS » CHAT » FACEBOOK » TWITTER » RANDOM BLOG